Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Have shakes in hand and legs. Have liver disease, hepatic encephalopathy and Hep C. What causes shaking?

My friend has end stage liver disease,and hepatic encephalopathy. She has had Hep C for years. she is slightly yellow skin and has spent the last few months in 3 hospitals and a rehab nursing hospital...She could walk a short distance and stayed at home most of the time. Since her stay in the hospital she is doing much better, but is still has symptoms but much less... She had, and still has times when she is shaking. Her hands were bad, and she could hardly eat. Her legs would bounce off the bed and she has trouble sleeping. She is on a thick liquid now. Question: What is the cause of the shakes? Is it the build up of ammonia? Thank you I am her caregiver Janet
Asked On : Sat, 27 Apr 2013
Answers:  1 Views:  179
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Radiologist 's  Response
May 2014
Hello Janet,
Thanks for writing in.
As your friend is having hepatic encephalopathy with Heatitis C, there is decreased breakdown of nitrogeneous products in her liver. Till some point is time the body adapts top such problems and tries to balance the nitrogen waste content in blood.
Af ter a while the blood nirtogen reaches a critical level. When this level is reached, the blood becomes toxic to the brain cells. This is known as hepatic encephalopathy.
The brain then starts behaving in a strange way and tremors (shaking) are seen.
There shakes should decreas with control in blood levels of nitrogen.

Hope this helps.
Answered: Fri, 21 Jun 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor